Format

Send to

Choose Destination
See comment in PubMed Commons below
J Child Adolesc Psychopharmacol. 1996 Summer;6(2):133-8.

Erythromycin interaction with risperidone or clomipramine in an adolescent.

Author information

1
Division of Child and Adolescent Psychiatry, Ontario, Canada.

Abstract

An adverse event is described which appeared when the macrolide antibiotic erythromycin was added to a regimen of risperidone 0.5 mg bid and clomipramine 50 mg tid in a 15-year-old male being treated for Tourette's, obsessive-compulsive, and attention-deficit hyperactivity disorders. An acute onset of behavioral symptoms, including agitation, labile mood, incessant talking, and argumentativeness, began within 24 h of starting the erythromycin and persisted for 9 days after its discontinuation. It was followed by a return to stable functioning on the prior risperidone-clomipramine regimen. Erythromycin, risperidone, and clomipramine are all metabolized by the hepatic cytochrome P450 system. It is postulated that the addition of erythromycin, a known inhibitor of CYP3A and CYP1A2, resulted in alterations in the metabolism of clomipramine and risperidone. Clomipramine metabolism is dependent upon the isoenzymes CYP2D6 and CYP1A2, and risperidone is a substrate for CYP2D6. Erythromycin would inhibit demethylation of clomipramine at the 1A2 isoenzyme and lead to a dual interaction between risperidone and clomipramine at the CYP2D6 isoenzyme. The subsequent increases in plasma levels of clomipramine, risperidone, their metabolites, or a combination of these agents could explain the adverse effects noted in this patient. In the absence of risperidone, clomipramine could have been metabolically cleared by CYP2D6. In the absence of clomipramine, risperidone clearance would not be affected by erythromycin. So the proposed mechanism requires an interaction involving all three agents: erythromycin, clomipramine, and risperidone. Alterations in plasma protein binding may also have played a role, because all three agents are extensively protein bound. Caution is urged when prescribing erythromycin with psychotropic drugs that are highly protein bound and/or are metabolized by the same P450 isoenzymes.

PMID:
9231305
DOI:
10.1089/cap.1996.6.133
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Mary Ann Liebert, Inc.
    Loading ...
    Support Center